News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Hematology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Hematology Answers List

Forum Name: Hematology Topics

Question: Hematology


 Osandeegirl2005 - Sat Jan 08, 2005 11:34 pm

I need some advice regarding my Hemolytic Anemia. The first time that I wrote to this forum I was complaining about a pain in my left side which I did not suspect to be pneumonia related because there was no cough or flu symptoms. I suffered with this for 1 week or so before I spoke to Dr. Mokhtar at this forum. I believe that I joined this forum around Dec. 21. Yesterday I went to my Hematologist. She started me on Prednisone on May 11, 2004 because of a Hemoglobin count of 4.6. My heart was beating rapidly that day. I refused transfusion and was put in the Hospital for 8 days until my Doctor got me up to 8.1. She used 80 mg. of Prednisone to treat me initially. Then she slowly started tapering me down all the while watching my Hemoglobin. I went from 80 mg, 40, 30, 20, 10, 5 mg. alternating day by day sometimes. On Dec. 1
I went to the lab while alternating between 10 & 5 mg. My bloodwork was fine. On 12/27/04 My doctor told me to take 5 mg until my next appt. which was yesterday. My Hemoglobin had dropped from 11.? down to 9. Here is my problem: Now She wants me to go back to taking 40mg daily for week, Then 30 mg. for 1 week and then get Bloodwork at the lab. If the blood is good she will taper me back down to 20 and the 10mg and hesitate about going to 5mg. I don't like the affect that Prednisone has on my
face. I just don't want to be on Prednisone too much longer. In the long run she mentioned that my Spleen may not be doing it's job filtering. Could the problem I had with my left side have been my Spleen acting up. I don't have that pain now but I could not understand why I was having it there then. My Dr. asked me if I had a recent pain anywhere lately but I did not mention this because it was back in Dec. and I was focusing on other aches that I've had recently. She mentioned that my Anemia may be Prednisone dependent or that I might be facing a possible Splenectomy in the future if a determination is made that it is not functioning right. I will be getting labwork in 2 weeks and seeing my Dr. in another month. I feel as though 20 mg. of Prednisone daily would probably do the same thing that she wants 40 mg. to accomplish. Any Advice.

P.S. I apologize if I spelled Dr. Mokhtar's name wrong. Feel free to correct me.
 Dr. Yasser Mokhtar - Mon Jan 10, 2005 3:22 pm

User avatar Dear Sandy,

i am not a hematologist.

Hemolytic anemias are of various types but it sounds from your history that you have a type called autoimmune hemolytic anemia. With this particular type, the body produces antibodies against its own red cells which are destroyed mainly in the spleen.

The mainstay treatment for this ailment is to give immunosuppressant medications to suppress the overactive immune system of the body and at the same time supress the severity of the immune reaction that destroys the red blood cells as well.

The main immunosuppressants used by doctors are steroids. Steroids are used in a slue of illnesses with different regimens. The best one to decide the regimen used in a particular disease is the specialst him/herself.

So, even though we are all doctors, yet, i am not familiar with the regimens used for hemolytic anemia.

i know steroids have lots of side effects, but for the time being, i would advise you to stick with what your doctor wants you to do.

As for removing the spleen, it is sometimes resorted to in resistant cases of auto-immune hemolytic anemia. There are other immunosuppressants that can be used but still they have far more side effects and are used in cases where steroids and splenectomy fail to control the hemolysis.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 Osandeegirl2005 - Tue Jan 11, 2005 7:37 pm

Dear Dr. Mokhtar,

Thank you for your input and prompt reply to my inquiry. I have faith in my Dr. She is very thorough. I just wanted to get another opinion on what is happening to me. I will follow her orders.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here